Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 135, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2001, 2:46 PM MDT for Washington County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 13, 2001, 2:46 PM MDT (20:46 UTC)
- Expired
- Aug 13, 2001, 3:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, CO
The radar
The Denver radar (KFTG), 127 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
577 WUUS55 KBOU 132046 SVRDEN COC121-132115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 246 PM MDT MON AUG 13 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 315 PM MDT * AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF PREWITT RESERVOIR...OR ABOUT 11 MILES NORTH OF AKRON...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... BURDETT...MIDWAY AND PREWITT RESERVOIR. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4043 10341 4017 10341 4017 10296 4043 10295 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:45 PM MDT, 1 minute earlier.
Area forecast discussion, Aug 13, 2:45 PM MDT, 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 PM MDT MON AUG 13 2001 A NICE DENVER CYCLONE CONVERGENCE ZONE DVLPD LATE THIS MRNG AND STORMS HAVE QUICKLY FORMED ALONG IT AIDED BY A SURGE OF 60 DEG DWPOINT AIR FM THE SE THAT ALSO ARRIVED THIS MRNG. MNWHL UPR LVL FORCING ASSOC WITH A NEWARD MOVING CIRC NOW IN SRN UT IS ALSO REACHING THE AREA. A BIG QSTN FOR TNGT WILL BE THE EXTEND AND LONGEVITY OF CONVECTIVE ACTIVITY BOTH MTNS AND PLAINS. THE SYSTEM APCHG FM UT IS FAIRLY COMPLEX WITH ANOTHER WAVE LOCATED IN WY. WITH THE HI MSTR IN PLACE ANY FORCING SHD LEAD TO MORE DVLPMNT ON THE PLAINS...GIVEN THAT A NEW LINE IS NOW FORMING NEAR AKO APRS CONVECTIVE TEMP SHD NOT BE A PROBLEM. WILL GO FAIRLY HI WITH POPS AND KEEP ACTIVITY GOING PROB ALL NGT SOME PRTNS OF THE PLAINS SINCE THE MESOETA STILL SHOWS THE TROF AXIS W OF FRONT RANGE BY MRNG. THIS ALL BEGINS A BIG TRANSITION FM THE CRNT SITN WITH THE UPR LVL RIDGE RIGHT OVER US AND AN ACTIVE MONSOON TO ONE WHERE WE WILL BE UNDER BROAD NWLY FLOW ALOFT WCH WILL SUPPRESS THE MONSOON ACTIVITY WAY FAR SOUTH BEGINNING ON TUE AS THE TROF NOW IN UT PASSES...WCH SHD BE ARND NOON NEAR THE FNT RANGE THEN DURING THE AFTN OVER THE PLAINS. NOT A SIMPLE PATTERN BHND THE WAVE THO...THERE IS A SHORTWAVE NOW ENTERING NRN CALIF THAT MOVES QUICKLY E TO APCH AREA BY TUE AFTN OVR MTNS THEN OVR PLAINS BY EVNG. AVN HANDLES THIS MORE AS ONE FEATURE COMPARED TO THE ETA WCH MAY EXPLAIN ITS HIGHER PCPN FOR TUE AFTN OVR THE NRN MTNS. AT ANY RATE A TOUGH DAY TO CALL FOR TUE...NWLY FLOW WILL BE DVLPG AND PUSHING OUT ONTO THE PLAINS AT LEAST ABV THE SFC BUT ENUF MSTR ARND AND UNCERTAINTIES ABOUT THE SFC PATTERN SO WILL KEEP AT LEAST SCT ACTIVITY THERE. IN MTNS ENUF MSTR FOR SHWRS ANY TIME OF THE DAY WITH WDLY SCT TSTMS IN THE AFTN. BY WED ANY UPR LVL FEATURES WILL COME OUT OF THE NW AND MDLS INDC ONE PSBL DURING THE AFTN...SO AGAIN WITH ENUF MSTR NW FLOW CAN BE INTERESTING...WDLY TO SCT TYPE POPS THO SFC PATTERN NOT PARTICULARLY FAVORABLE. A SIMILAR SITN APRS TO BE IN PLACE FOR THU AS WELL. TEMPS GNLY BELOW NORMAL EXPECTED. IN THE LONGER TERM THE MODELS ARE IN PRETTY GOOD AGREEMENT. THE CLOSED UPPER LEVEL LOW W OF THE PACIFIC NW BEGINS MOVING ENE BY LATE THU AND FRI TOWARDS BC...REACHING THE BC COAST BY SAT. THIS FORCES THE SHARP UPR LVL RIDGE THAT WAS ALONG THE WEST COAST EASTWARD...WITH THE CENTER OF THE UPR LVL RIDGE OVER SRN CALIF ALSO MOVING E ON FRI. THIS WILL PUT FCST AREA INTO MORE WLY FLOW ALOFT BY SUNDAY WITH A CONTD DRYING AND WARMING TREND MTNS AND E. BY MON THE CENTER OF THE UPR LVL RIDGE IS FCST BY THE MRF TO BE BACK TO OUR S OVER SRN NM WITH MONSOON MSTR AGAIN ROTATING ARND IT SO WILL INTRODUCE CHC OF AFTN/EVNG TSTMS THEN BUT CONTD WARM. THERE WILL BE A NEW SFC HI MOVING S INTO THE NRN PLAINS ON SAT AND WILL HAVE TO WATCH THIS FOR BACKDOOR POTENTIAL ON THE PLAINS LATE SAT AND SUN. RIGHT NOW ALL LONG RANGE PROGS AND AVN EXTENSION KEEP IT JUST EAST OF AREA BUT ANY FURTHER W DIGGING OF THE ASSOCIATED UPR LVL WAVE WUD PUSH IT INTO OUR AREA AND MAKE FOR COOLER AND WETTER CONDS SAT/SUN AND MAYBE EVEN MON INSTEAD OF WARMER AND DRIER. FOR NOW WILL GO WITH THE HIGH STAYING TO OUR E BUT WOULDNT BE SURPRISED IF WE HAVE TO GO THE OTHER WAY TOMORROW. SZOKE .DEN...NONE.
In the hours before
Special weather statement, Aug 13, 11:00 AM MDT, 3 hours 46 minutes before
COZ030>051-132000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON AUG 13 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE ROCKY MOUNTAINS TODAY AND TONIGHT...BUT A STRONG UPPER LEVEL DISTURBANCE WILL ROTATE NORTHWARD FROM ARIZONA INTO EASTERN UTAH AND WESTERN COLORADO TONIGHT. THIS SYSTEM WILL SPREAD MONSOONAL MOISTURE NORTHWARD OVER THE COLORADO NORTH CENTRAL MOUNTAINS THIS EVENING. SURFACE HIGH PRESSURE WILL REMAIN OVER THE GREAT PLAINS. WITH THE LOW LEVEL FLOW FROM THE SOUTHEAST OVER NORTHEASTERN COLORADO...SURFACE DEWPOINTS WILL REMAIN IN THE 50S AND LOWER 60S. THE FORMATION OF A DENVER MESOCYCLONE WILL DIRECT THIS MOISTURE AGAINST THE FRONT RANGE AND CONTRIBUTE TO CONVECTIVE DEVELOPMENT OVER THE FOOTHILLS. ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON. WITH LIGHT WINDS ALOFT THESE STORMS WILL BE SLOW TO MOVE OFF THE FOOTHILLS AND OVER THE URBAN CORRIDOR UNTIL LATE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE MOUNTAINS THIS EVENING AND MAY CONTINUE THROUGH THE NIGHT. WITH THE INCREASE IN MOISTURE AND INSTABILITY OVER THE MOUNTAINS THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN ESPECIALLY THIS EVENING. UP TO TWO INCHES OF RAIN IN AN HOUR MAY CAUSE FLOODING OF SMALL STREAMS...NORMALLY DRY GULCHES AND LOW LYING OR FLOOD PRONE AREAS. THE RAIN MAY ALSO CAUSE MUD AND ROCK SLIDES ON HIGHWAYS IN STEEP TERRAIN. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHEASTERN PLAINS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION WILL NOT BE REQUIRED. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 46 min |
| Aug 13, 2:17 PM MDT | Tornado Warning | BOU | Adams, Denver | 28 min |
| Aug 13, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 45 min |
| Aug 13, 3:30 PM MDT | Flash Flood Warning | BOU | Washington | 90 min |
| Aug 13, 4:02 PM MDT | Flash Flood Warning | BOU | Washington | 88 min |
| Aug 13, 4:55 PM MDT | Flash Flood Warning | BOU | Washington | 95 min |
| Aug 13, 5:15 PM MDT | Flash Flood Warning | BOU | Washington | 105 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.